December 13, 2000
Question from Aurora, Colorado, USA:
My 16 year old daughter has had type 1 diabetes for five years. She takes three to four shots a day and is still averaging in the 300s mg/dl [16.7 mmol/L]. She takes a shot at dinner (a combination of Humalog and NPH), and it appears to have no effect at bedtime. We have an excellent diabetes team, but they are stumped also. She is being treated for depression, sees a counselor and has a complicated regimen, i.e. sliding scale, carbohydrate counting, and four shots a day, but nothing is working. She adamantly does not want an insulin pump. This coming holiday and last week she is wearing The Continuous Glucose Monitoring System, and that should give us more data. In the meantime, we are frustrated. Would giving her multiple shots of Humalog (six to eight shots) help?
The best treatment I have found is for a responsible adult to actually give all the insulin. If the insulin is good and a responsible adult actually gives the insulin to insure that every dose gets in, I will be surprised if the glucoses don’t come down. We see this in adolescents a lot. The typical approach used to be put them in the hospital, have the nurse give the shots and the glucoses were frequently fixed within 24 hours. Now, I just have the parents do it.